Hormonal Contraception Associated with Risk of Depression, 1st Antidepressant Use

Millions of women worldwide use hormonal contraception and a new article published online by JAMA Psychiatry suggests an increased risk for first time use of an antidepressant and a first diagnosis of depression among women in Denmark using hormonal contraception, especially adolescents.
 
Few studies have quantified the effect of low-dose hormonal contraception on the risk for depression. Mood symptoms are known reasons for cessation of hormonal contraceptive use.
 
Øjvind Lidegaard, M.D., D.M.Sc., of the University of Copenhagen, Denmark, and coauthors used registry data in Denmark for a study population of more than 1 million women and adolescent girls (ages 15 to 34). They were followed up from 2000 through 2013 with an average follow-up of 6.4 years.
 
During the follow-up, 55 percent of the women and adolescents were current or recent users of hormonal contraception. There were 133,178 first prescriptions for antidepressants and 23,077 first diagnoses of depression during follow-up.
 
Compared with nonusers, women who used combined oral contraceptives had 1.23-times higher relative risk of a first use of an antidepressant and the risk for women taking progestin-only pills was 1.34-fold. Estimated risks for depression diagnoses were similar or lower. The risk for women varied among different types of hormonal contraception.
 
Some of the highest risk rates were among adolescent girls, who had 1.8-times higher risk of first use of an antidepressant using combined oral contraceptives and 2.2-times higher risk with progestin-only pills. Adolescent girls who used nonoral products had about 3-times higher risk for first use of an antidepressant. Estimated risks for first diagnoses of depression were similar or lower.
 
The authors note study limitations.
 
“Use of hormonal contraceptives was associated with subsequent antidepressant use and first diagnosis of depression at a psychiatric hospital among women living in Denmark. Adolescents seemed more vulnerable to this risk than women 20 to 34 years old. Further studies are warranted to examine depression as a potential adverse effect of hormonal contraceptive use,” the authors conclude.
 
(JAMA Psychiatry. Published online September 28, 2016. doi:10.1001/jamapsychiatry.2016.2387.